Colorado, 2025

Tornado and Hail in Colorado, July 6, 2025

July 6, 2025 · NWS BOU · 10 events in 8 counties and zones

Isolated severe thunderstorms over the Denver area and northeast Colorado plains. Video of a landspout tornado was taken by storm chasers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms over the Denver area and northeast Colorado plains. Video of a landspout tornado was taken by storm chasers. No damage was reported from the tornado or any other severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM MST, 15 minutes earlier. Its key messages:

  • Scattered afternoon/evening thunderstorms today and Monday.
  • Some strong to severe storms are possible with large hail and damaging wind gusts today and Monday, mainly across the eastern plains, but a few are possible across the urban corridor.
  • Hot temperatures expected Wednesday with the upper 90s expected across the plains. It is possible the hot temperatures extend into Thursday.
Area forecast discussion, Jul 6, 2:25 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
325 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- Scattered afternoon/evening thunderstorms today and Monday.

- Some strong to severe storms are possible with large hail and
  damaging wind gusts today and Monday, mainly across the eastern
  plains, but a few are possible across the urban corridor.

- Hot temperatures expected Wednesday with the upper 90s expected
  across the plains. It is possible the hot temperatures extend
  into Thursday.

&&

.DISCUSSION /Through Sunday/...
Issued at 238 PM MDT Sun Jul 6 2025

Satellite and radar show two main areas of convection this
afternoon. One area is along a boundary that has setup from near
Woodrow in western Washington County across to Kiowa. There are
good levels of instability feeding these storms with mixed-layer
CAPE around 1,500 j/kg. Strong updrafts have formed along this
boundary as a result. The issue these storms are currently having
with reaching severe limits is the lack of deep layer shear.
Surface to 6 km shear values are around 25 knots so storms may
struggle to maintain updrafts long enough to produce severe hail
although a report or two of 1" hail is possible. However, severe
wind gusts will be possible out of these storms throughout the
afternoon and evening given steep lapse rates and downdraft CAPE
around 1,700-1,800 j/kg. The other area of storms is along and
just south of the Cheyenne Ridge. This area will have the
potential for storms to congeal into a line as it heads east from
around Cheyenne, WY. As it heads further east, the instability
will increase with mixed-layer CAPE around 2,000 j/kg over the
far northeast corner of Colorado. It is expected that these storms
will produce damaging wind gusts up to 70 mph. A Severe
Thunderstorm Watch has been issued for areas along and east of
I-25 until 8pm tonight. Denver County was withheld from this watch
as dew points have dropped to the low 40 there and instability is
lower than other areas.

Some model guidance is showing that storms could continue into the
overnight hours tonight across the eastern plains. That threat
will depend on how much instability the storms this afternoon and
evening "use up." If there are fewer storms this afternoon and
evening, scattered coverage of storms could occur after midnight.
However, it is more likely that only a stray storm or two forms.

Better moisture will stay in place over the eastern plains on
Monday with dew point values in the low 60s from Akron and
eastward. With steep lapse rates, most unstable CAPE values are
forecast to exceed 3,000 j/kg in the northeast corner of Colorado.
This is ample instability for strong to severe storms to form. The
uncertainty with Monday's forecast will come from the amount of
shear and what boundaries are left behind from overnight
convection. A weak shortwave aloft will enhance deep layer shear
with values around 35 knots across the far northeast corner. These
factors will lead to the development of an MCS that could produce
severe wind gusts up to 70 mph mainly east of a line from Fort
Morgan to Limon. SPC has an enhanced risk of severe weather and it
seems reasonable for the far northeast corner. The Denver metro
and I-25 corridor will mostly likely avoid much of the severe
weather assuming the best moisture stays further east.

The axis of an upper level ridge will move northeastward into
Colorado on Tuesday. This will increase temperatures aloft and
will decrease the chance for storms. However, enough lingering
moisture could produce an isolated storm near the Cheyenne Ridge.
High temperatures will begin to warm up to the mid 90s across the
plains.

Wednesday is still on track to be the warmest day of the upcoming
week as the best subsidence and warmest air aloft will be overhead
that day. Temperature forecasts still have Denver flirting with
100 degrees. With the NBM and ECMWF MOS mean forecasting a high of
98, the forecast was left at that number. However, Denver does
have a chance of reaching the record daily high temperature of 100
degrees. A Heat Advisory may be needed especially if it appears
cloud cover will be minimal.

Models have converged on a trough moving through our forecast area
on Thursday but this may only reduce the heat by 2-4 degrees from
Wednesday. A cold front moves through Thursday night with much
cooler conditions on Friday.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1158 AM MDT Sun Jul 6 2025

VFR conditions expected through the TAF period. The main concern
today will be outflow boundaries from nearby storms producing
winds up to 35 knots. High resolution models show that a direct
hit from any storms is unlikely but the potential for winds from
surrounding storms is high enough that a PROB30 was kept in the
forecast.

Instability will stick around into the overnight hours tonight and
a shower or storm can't completely be ruled out but the chance is
not high enough to include a PROB30. There is also a very small
chance that low clouds develop late tonight. If any of the
potential overnight storms produce an outflow boundary that moves
west over the terminals, there is a chance stratus clouds develop.
On Monday, the chance for storms in the afternoon is roughly
around 40-50%. At this time a PROB30 was added for thunderstorm
wind gusts but an increase to a TEMPO may be necessary.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Danielson
AVIATION...Danielson
Hazardous weather outlook, Jul 6, 9:55 AM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Sun Jul 6 2025

COZ030>051-071700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Sun Jul 6 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
and evening. Some of these storms will be strong to severe over
the I-25 corridor and eastern plains with damaging wind gusts
that could exceed 60 mph and large hail in excess of 1 inch in
diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will continue to have scattered afternoon and evening
thunderstorms. Some of these storms will be strong to severe
across the eastern plains with large hail and damaging wind gusts
the primary threats. The highest threat for severe weather will be
across the northeast corner of Colorado where significant severe
storms with wind up to 80 mph and 2" diameter hail could occur.

Very hot temperatures near 100 degrees across the plains are
expected on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today or tonight to pass along
any severe hail or wind reports.

The radar

The Goodland radar (KGLD), 174 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
July 6, 2:40 PM MST
Where
Logan County, 5.55 mi N of Dailey
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -102.710

Tornado, Morgan

When
July 6, 2:48 PM MST to 2:53 PM MST
Where
Morgan County, 4.59 mi ESE of Brush Muni Arpt to 5.67 mi ESE of Brush Muni Arpt
Rating
EFU
Path length
1.08 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.245, -103.500

Location estimated. Multiple reports from spotters and chasers with video showing a landspout tornado lasting 5 minutes in duration. No damage reported as the tornado remained over open fields.

Hail, Phillips

When
July 6, 3:05 PM MST to 3:08 PM MST
Where
Phillips County, 2.14 mi NNW of Haxtun
Measured
0.88 in hail
Reported by
Public
Coordinates
40.660, -102.630

Hail, Logan

When
July 6, 3:30 PM MST to 3:45 PM MST
Where
Logan County, 2.76 mi S of Dailey
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.610, -102.720

Accumulating hail. Storm chaser reports of several inches of hail accumulated on the roads southwest of Haxtun. Larger stones were just under quarter size 30 minutes after the large hail fell. Time estimated by radar.

Hail, Weld

When
July 6, 3:54 PM MST to 3:58 PM MST
Where
Weld County, 4.77 mi E of Briggsdale
Measured
1.5 in hail
Reported by
Public
Coordinates
40.640, -104.230

Report from mping.

Hail, Jefferson

When
July 6, 5:31 PM MST to 5:32 PM MST
Where
Jefferson County, 2.23 mi WNW of Edgewater
Measured
1 in hail
Reported by
Public
Coordinates
39.760, -105.140

Report from mping.

Thunderstorm Wind, Washington

When
July 6, 5:39 PM MST to 5:40 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.170, -103.220

Hail, Jefferson

When
July 6, 5:46 PM MST to 5:48 PM MST
Where
Jefferson County, 1.06 mi E of Wheat Ridge
Measured
1.5 in hail
Reported by
Public
Coordinates
39.750, -105.060

Report from mping.

Hail, Denver

When
July 6, 5:58 PM MST
Where
Denver County, 0.87 mi NE of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.920

Hail, Arapahoe

When
July 6, 6:16 PM MST
Where
Arapahoe County, 4.83 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261336, 1261342, 1261444, 1261445, 1261337, 1261338, 1261343, 1261339, 1261340, 1261341.